Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 30, NWS Wilmington, NC

April 18, 2000Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 18, 2000, 12:57 AM EDT for Bladen County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 18, 2000, 12:57 AM EDT (04:57 UTC)
Expired
Apr 18, 2000, 1:45 AM EDT
In force
48 min
Issued by
NWS Wilmington, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 60 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 5.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

494 
WUUS52 KILM 180457
SVRILM
NCC017-180545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1257 AM EDT TUE APR 18 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 145 AM EDT

* AT 1255 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES EAST
  OF COUNCIL...OR ABOUT 16 MILES NORTHEAST OF WHITEVILLE...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  KELLY AT 110 AM EDT
  LAGOON AT 115 AM EDT

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3444 7857 3433 7839 3472 7816 3471 7839

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:53 PM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Apr 17, 8:53 PM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
853 PM EDT MON APR 17 2000

SFC LOW HAS BEEN DROPPING SE INTO UPSTATE SC LAST SEVERAL HOURS AND
3-HR PRES CHANGE INDICATES A CONTINUED SE MOVEMENT. LI -4 OR SO
ACROSS THE ENTIRE CWA AND PVA SHOULD KEEP CONVECTION GOING FOR
SEVERAL MORE HOURS. INITIAL BAND OF SHRA/TSRA IS CURRENTLY PUSHING
THROUGH WILLIAMSBURG...FLORENCE AND DARLINGTON COUNITES. SOME
ADDITIONAL TSRA DEVELOPMENT IS OCCURRING CLOSER TO THE LOW CENTER
AND MAY BE ENHANCED BY FAVORABLE POSITION OF MID/UPR JET. MARGINAL
SVR THREAT WILL CONTINUE THROUGH MIDNIGHT AS WATCH 174 STATES.

ANY CHANGES TO FCST WOULD BE POP ADJUSTMENT AS NEEDED AT ISSUANCE
TIME BUT OVERALL EXPECT NO MAJOR CHANGES.

CWF: WILL ADJUST AS NEEDED BASED ON LATEST BUOY OBS BUT FCST
GENERALLY LOOKING GOOD.

.ILM...NONE.

MORGAN

In the hours before

Local storm report, Apr 17, 10:42 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1042 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1038 PM    NR LATTA                  SC   1.00 INCH HAIL
04/17/00   DILLON

DL
Local storm report, Apr 17, 11:09 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1109 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1116 PM    8 W  KINGSTREE            SC   WIND DAMAGE
04/17/00   WILLIAMSBURG                   TREES DOWN

DL
Local storm report, Apr 17, 11:46 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1146 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....h

1140 PM    NR FAIRMONT               NC   1.00 INCH HAIL
04/17/00   ROBESON

DL
Local storm report, Apr 18, 12:38 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1238 AM EDT TUE APR 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....-

1230 AM    NR DUBLIN                 NC   WIND DAMAGE
04/18/00   BLADEN                         TREE DOWN ON POWER LINES

DL
Local storm report, Apr 18, 12:47 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1247 AM EDT TUE APR 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 AM    15 S WHITEVILLE           NC   .88 INCH HAIL
04/18/00   COLUMBUS

DL
Local storm report, Apr 18, 12:51 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1251 AM EDT TUE APR 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 AM    3 NE WILMINGTON           NC   .75 INCH HAIL
04/18/00   NEW HANOVER

DL

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 11:16 PM EDTSevere Thunderstorm WarningILMRobeson44 min
Apr 17, 11:50 PM EDTSevere Thunderstorm WarningILMBladen, Columbus70 min
Apr 18, 12:50 AM EDTSevere Thunderstorm WarningILMBrunswick40 min
Apr 18, 1:05 AM EDTSevere Thunderstorm WarningILMColumbus, Pender55 min
Apr 18, 1:15 AM EDTSevere Thunderstorm WarningILMNew Hanover45 min
Apr 18, 1:36 AM EDTSevere Thunderstorm WarningILMBrunswick39 min
Apr 18, 1:58 AM EDTSevere Thunderstorm WarningILMNew Hanover, Pender32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.